One trouble with Tylenol (acetaminophen) is that the over-the-counter (OTC) pain-reliever is so effective and so accessible that many people take it without much thought. The problem with this careless approach is that acetaminophen can cause liver damage if more than 4,000 milligrams of the drug are taken in a 24-hour period. That is the amount in just eight Extra Strength Tylenol caplets. Acetaminophen is also found in more than 6,000 prescription and OTC drugs, including headache and cold medicines. To guard against overdosing on Tylenol, containers now contain a message that the drug “contains acetaminophen” and that users should “always read the label.” The warning does not appear on generic forms of acetaminophen, but the same caution applies.
Carefully check the labels on all your medicines because they may also contain acetaminophen. Ask your pharmacists about using those products safely. At Med-Fast Pharmacy, we’ll be happy to address any concerns you may have about whether or not to take certain over-the-counter medication. Please call or email us with any questions that you have.
Hint: Every year more than 78,000 people make emergency room visits due to acetaminophen overdosing.